Lawless America

Acetaminophen and Stevens-Johnson Syndrome

January 4, 2021

A warning about the link between acetaminophen and a serious and possibly lethal skin condition known as Stevens-Johnson syndrome (SJS) was recently issued by the FDA. Acetaminophen is most commonly sold under the brand name Tylenol but comes in a multitude of generic forms. Acetaminophen is also combined with other medications for pain relief, colds, cough, allergies, headaches, and insomnia. Though Stevens-Johnson syndrome is a very rare condition, it is very important that the public become educated about SJS and SJS symptoms, as early intervention is key in the treatment of this reaction.

What is Stevens-Johnson Syndrome?

Stevens-Johnson syndrome is a very serious and potentially fatal skin condition which is sometimes a reaction to the popular medication acetaminophen as well as other over-the-counter and prescription drugs. Stevens-Johnson syndrome is incredibly painful, as severe blisters and rashes can erupt as a part of this reaction which essentially causes the skin to burn from the inside out. When the blisters that appear with SJS break or rupture, the sores they leave behind are highly susceptible to infections, germs, and pathogens. Stevens-Johnson can also compromise a patient's immune system, so a potentially minor infection can sometimes lead to the death of a patient.

Stevens-Johnson syndrome is rare and many symptoms of SJS can be confused with symptoms of more common conditions such as the flu. Potential symptoms of Stevens-Johnson syndrome include:

  • Skin sloughing off
  • Fever
  • Fatigue
  • Coughing
  • Flu-like symptoms
  • Achiness
  • Spreading rash that is red or purple
  • Blisters in the mucus membranes including the eyes, nose, mouth, and genitals

Many patients diagnosed with Stevens-Johnson syndrome or its more severe form, Toxic Epidermal Necrolysis (TEN), must be treated in the intensive care or burn unit of a hospital.

Lawless America